Pennsylvania, 2021

Winter Weather in Pennsylvania, December 27, 2021

December 27, 2021 · NWS PBZ · 6 events in 6 counties and zones

A wintry mix occurred the morning of Monday, December 27th, as a warm front advanced into the Ohio River Valley. Ahead of the frontal passage, cold/dry air from eroding high pressure positioned north of the Great Lakes kept air and surface temperatures near freezing.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A wintry mix occurred the morning of Monday, December 27th, as a warm front advanced into the Ohio River Valley. Ahead of the frontal passage, cold/dry air from eroding high pressure positioned north of the Great Lakes kept air and surface temperatures near freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 27, 6:31 AM EST, 29 minutes earlier.

Area forecast discussion, Dec 27, 6:31 AM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
631 AM EST Mon Dec 27 2021

.SYNOPSIS...
An active pattern will keep rain and periods of wintry mix in the
forecast through much of the week. Temperatures will remain above
average.

&&

.NEAR TERM /THROUGH TONIGHT/...
Sfc low pressure over the upper Midwest / Great Lakes region will
lift a warm front through the area today. Strong warm advection /
isentropic lift ahead of this boundary will lead to precipitation
overspreading the region from west to east early this morning.

The primary concern through the near term is the chance for wintry
mix and areas of freezing rain mainly north of Pittsburgh through
the morning hours. As precipitation moves into the area this morning,
sub-freezing conditions will lead to snow at onset north of
Pittsburgh with mainly rain, some initial rain/snow mix, south of
the Metro area. This rain/snow transition will shift northwards, with
strong 850mb warm advection leading to a period of freezing rain
along and north of the I-80 corridor and across portions of the PA
ridges after sunrise. Diurnal heating and continued warm advection
will quickly shift the RA/ZR transition line north through the
morning, with all rain expected across the forecast area by this
afternoon.

Snowfall totals generally less than an inch are expected north of
Pittsburgh, though with warming temperatures and a quick transition
to rain, actual ground accumulations will be brief except in far
northeastern zones. The greater concern -- a light glaze of ice
across portions of the I-80 corridor and PA ridges -- has been
outlined in a Winter Weather Advisory. The ridges of Westmoreland
County were also added to the Advisory for this package. Ice impacts
will be brief in most locations due to the transition to rain by this
afternoon, but will likely impact the morning commute in Advisory
locations.

Light and scattered rain showers are then expected through the
remainder of today, diminishing late this afternoon and evening as
the sfc trough/cold front drop south through the area. A brief break
in precip is forecast tonight in the wake of the front.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
Drier weather will be short-lived as another shortwave trough lifts
into the Midwest/Ontario Tuesday morning. Precipitation will again
spread across the region with warm advection/isentropic lift ahead of
the warm frontal trough. Better upper support will likely lead to
heavier rain/higher QPF with this system.

This time around, warmer initial temperatures will keep onset precip-
type as rain across the area except for the I-80 corridor, where a
few hours of wintry mix are possible at onset. Any accumulation will
be little to none and will quickly melt with strong warm advection
and transition to rain. Precipitation will taper off north to south
late Tuesday night / Wednesday morning as the cold front sinks
through the area. Showers may linger across the higher terrain
through Wednesday morning.

Afternoon high temperatures will be in the 40s/50s Tuesday afternoon,
with strong warm advection increasing temperatures through Tuesday
night. Wednesday's highs will max out roughly 5 to 10 degrees warmer
than Tuesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
An active but more progressive upper level pattern will be in place
to begin the long term as the long wave pattern shows a shallow
trough shifting east into the Great Lakes by Thursday morning. Most
notable is the stout 150 knot jet streak moving into the region. This
translates to the surface with a strong vorticity max at 500MB. Thus,
another shot of rainfall but placement remains to the south into the
WV counties. Dry air intrudes into the mid levels over OH and PA
counties leaving less precip into these locations. The progressive
nature of the pattern will make this a short term event, with
shortwave ridging moving in by early Friday and lasting into
Friday night. The lack of baroclinicity in this pattern will make
for slightly above seasonal temperatures for Friday and Saturday.

The break in precip will be short lived as a warm front develops and
lifts north once again into the OH Valley ahead of a developing stout
Mid Lat Low. Upper levels show a deepening trough into the SW CONUS
and shifting east into the Plains by Saturday afternoon. A strong PFJ
sets up over the central CONUS with a 160 knot jet max eventually
nosing into the OH Valley. Expect another surge of warm air and
moisture into the area ahead of this developing frontal system. Long
term models have been showing a strong gradient and likely abrupt
change in air masses behind the developing cold front with passage
trending towards Sunday afternoon. Will highlight this feature with
gusty winds and a likely chance of precip through the coming weekend.
Details on precip types and a possible heavy rainfall threat still
need to be ironed out at this time.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Light showers have begun to develop across the area as the dry layer
is eroded through dawn. VFR conditions still in place will begin to
deteriorate by 14Z at most sites. Precipitation will begin to
develop at all terminals by 14Z. Expect stronger winds aloft to
reach the area through the day as well with LLWS developing. This
will also translate to some higher winds reaching the surface with
some gusts over 20 knots. IFR and below conditions will then impact
the region from 15Z on due to light to moderate precip and low cigs.
Expect this to continue through 00Z with some terminals improving by
the end of the TAF period. Expect FKL and DUJ to be IFR and below
through a longer duration.

.Outlook...
Non-VFR can be expected through much of the work week with an
active, wet pattern in place.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 1 PM EST this afternoon for PAZ008-
     009-015-016-023-074.
OH...None.
WV...None.

&&

SYNOPSIS...RACKLEY
NEAR TERM...RACKLEY
SHORT TERM...RACKLEY
LONG TERM...Shallenberger
AVIATION...Shallenberger
Hazardous weather outlook, Dec 27, 2:47 AM EST, 4 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 AM EST Mon Dec 27 2021

OHZ039>041-048>050-057>059-068-069-PAZ007-013-014-020>022-029-031-
073-075-076-WVZ001>004-012-021-509>514-280800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
247 AM EST Mon Dec 27 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ008-009-015-016-023-074-280800-
Venango-Forest-Clarion-Jefferson PA-Indiana-
Higher Elevations of Westmoreland-
247 AM EST Mon Dec 27 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Westmoreland Ridges

When
December 27, 7:00 AM EST to 12:00 PM EST
Where
Westmoreland Ridges forecast zone
Reported by
Social Media
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Freezing rain reported in New Florence, PA.

Winter Weather, Armstrong

When
December 27, 7:00 AM EST to 12:00 PM EST
Where
Armstrong forecast zone
Reported by
Social Media
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Numerous reports across the county of icy conditions.

Winter Weather, Butler

When
December 27, 7:20 AM EST to 12:00 PM EST
Where
Butler forecast zone
Reported by
Public
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

Icy conditions reported throughout the county due to freezing rain. An inch of snow was also reported in the northern portions of the county.

Winter Weather, Lawrence

When
December 27, 7:20 AM EST to 12:00 PM EST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Icy conditions reported around the New Castle area due to freezing rain. Freezing rain also reported in Enon Valley.

Winter Weather, Mercer

When
December 27, 7:22 AM EST to 12:00 PM EST
Where
Mercer forecast zone
Reported by
Public
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

Freezing rain caused slick road conditions near the Interstate 376/80 interchange. An inch of snow was also reported the morning of December 27th.

Winter Weather, Indiana

When
December 27, 8:30 AM EST to 12:30 PM EST
Where
Indiana forecast zone
Reported by
Social Media

Freezing rain and snow reported in Dixonville. Icy conditions also reported in Armagh.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2021Every state in 2021This day in weather historyWarnings in Pennsylvania, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996295, 996296, 996288, 996291, 996293, 996294.